Skip to content
Open access

Bull-free graphs and <mml:math xmlns:mml="http://www.w3.org/1998/Math/MathML"> <mml:mi>χ</mml:mi> </mml:math> -boundedness

Sep 2026 · Innovations in Graph Theory · Vol 3, pp. 247-253 · 0 citations · 17 references

Abstract

<jats:p> A <jats:italic>bull</jats:italic> is a graph obtained from a four-vertex path by adding a vertex adjacent to the two middle vertices of the path. A graph <mml:math xmlns:mml="http://www.w3.org/1998/Math/MathML"> <mml:mi>G</mml:mi> </mml:math> is <jats:italic>bull-free</jats:italic> if no induced subgraph of <mml:math xmlns:mml="http://www.w3.org/1998/Math/MathML"> <mml:mi>G</mml:mi> </mml:math> is a bull. We prove that for all <mml:math xmlns:mml="http://www.w3.org/1998/Math/MathML"> <mml:mrow> <mml:mi>k</mml:mi> <mml:mo>,</mml:mo> <mml:mi>t</mml:mi> <mml:mo>∈</mml:mo> <mml:mi>ℕ</mml:mi> </mml:mrow> </mml:math> , if <mml:math xmlns:mml="http://www.w3.org/1998/Math/MathML"> <mml:mi>G</mml:mi> </mml:math> is a bull-free graph of clique number at most <mml:math xmlns:mml="http://www.w3.org/1998/Math/MathML"> <mml:mi>k</mml:mi> </mml:math> and every triangle-free induced subgraph of <mml:math xmlns:mml="http://www.w3.org/1998/Math/MathML"> <mml:mi>G</mml:mi> </mml:math> has chromatic number at most <mml:math xmlns:mml="http://www.w3.org/1998/Math/MathML"> <mml:mi>t</mml:mi> </mml:math> , then <mml:math xmlns:mml="http://www.w3.org/1998/Math/MathML"> <mml:mi>G</mml:mi> </mml:math> has chromatic number at most <mml:math xmlns:mml="http://www.w3.org/1998/Math/MathML"> <mml:msup> <mml:mi>k</mml:mi> <mml:mrow> <mml:mi>O</mml:mi> <mml:mo>(</mml:mo> <mml:mo form="prefix">log</mml:mo> <mml:mi>t</mml:mi> <mml:mo>)</mml:mo> </mml:mrow> </mml:msup> </mml:math> . We further show that the bound <mml:math xmlns:mml="http://www.w3.org/1998/Math/MathML"> <mml:msup> <mml:mi>k</mml:mi> <mml:mrow> <mml:mi>O</mml:mi> <mml:mo>(</mml:mo> <mml:mo form="prefix">log</mml:mo> <mml:mi>t</mml:mi> <mml:mo>)</mml:mo> </mml:mrow> </mml:msup> </mml:math> is best possible up to a multiplicative constant in the exponent. </jats:p> <jats:p> Thomassé, Trotignon, and Vušković (2017) were the first to give a bound of the form <mml:math xmlns:mml="http://www.w3.org/1998/Math/MathML"> <mml:msup> <mml:mn>2</mml:mn> <mml:mrow> <mml:mi>p</mml:mi> <mml:mo form="prefix">log</mml:mo> <mml:mi>p</mml:mi> </mml:mrow> </mml:msup> </mml:math> , where <mml:math xmlns:mml="http://www.w3.org/1998/Math/MathML"> <mml:mrow> <mml:mi>p</mml:mi> <mml:mo>=</mml:mo> <mml:mi>O</mml:mi> <mml:mo>(</mml:mo> <mml:msup> <mml:mi>k</mml:mi> <mml:mn>2</mml:mn> </mml:msup> <mml:mo>+</mml:mo> <mml:mi>t</mml:mi> <mml:mo>)</mml:mo> </mml:mrow> </mml:math> , with a proof that uses Chudnovsky’s structure theorem for bull-free graphs. This was improved by Chudnovsky, Cook, Davies, and Oum (2026) to a bound of the form <mml:math xmlns:mml="http://www.w3.org/1998/Math/MathML"> <mml:msup> <mml:mi>k</mml:mi> <mml:mrow> <mml:mi>O</mml:mi> <mml:mo>(</mml:mo> <mml:mi>t</mml:mi> <mml:mo>)</mml:mo> </mml:mrow> </mml:msup> </mml:math> , with a 10-page proof that again relies heavily on Chudnovsky’s structure theorem. </jats:p> <jats:p>Our proof is a single page long and completely avoids the structure theorem, instead using only a result of Chudnovsky and Safra (which itself has a short proof).</jats:p>

Read PDF

Similar papers

Open access Sep 2026

The cubic moment of central <mml:math xmlns:mml="http://www.w3.org/1998/Math/MathML"> <mml:mi>L</mml:mi> </mml:math> -values in the weight aspect

<jats:p> Motivated by the list of problems for moments of <mml:math xmlns:mml="http://www.w3.org/1998/Math/MathML"> <mml:mi>L</mml:mi> </mml:math> -functions due to Hamieh et al. [7], we prove an asymptotic formula for...

Hui Wang, Xin Wang · 0 citations
Open access Sep 2026

Generators and splitting fields of certain elliptic <mml:math xmlns:mml="http://www.w3.org/1998/Math/MathML"> <mml:mrow> <mml:mi>K</mml:mi> <mml:mn>3</mml:mn> </mml:mrow>

<jats:p> Let <mml:math xmlns:mml="http://www.w3.org/1998/Math/MathML"> <mml:mrow> <mml:mi>k</mml:mi> <mml:mo>⊂</mml:mo> <mml:mi>ℂ</mml:mi> </mml:mrow>...

S. Salami, Arman Shamsi Zargar · 0 citations
Open access Oct 2026

Canonically Jordan recoverable categories for modules over the path algebra of <mml:math xmlns:mml="http://www.w3.org/1998/Math/MathML"> <mml:msub> <mml:mi>A</mml:mi> <mml:mi>n</mml:mi> </

<jats:p> Let <mml:math xmlns:mml="http://www.w3.org/1998/Math/MathML"> <mml:mi>Q</mml:mi> </mml:math> be a quiver of <mml:math xmlns:mml="http://www.w3.org/1998/Math/MathML"> <...

Benjamin Dequêne · 0 citations
Open access Oct 2026

Fourier multipliers on extensions of Heisenberg type groups and the contraction from <mml:math xmlns:mml="http://www.w3.org/1998/Math/MathML"> <mml:mi>K</mml:mi> </mml:math> to <mml:math xmlns:mml="

<jats:p> If <mml:math xmlns:mml="http://www.w3.org/1998/Math/MathML"> <mml:mrow> <mml:mi>G</mml:mi> <mml:mo>=</mml:mo> <mml:mi>K</mml:mi> <mml:mi>A</mml:mi>...

A. Dooley, S. Gupta · 0 citations
Open access Sep 2026

A family of highest weight categories of <mml:math xmlns:mml="http://www.w3.org/1998/Math/MathML"> <mml:mrow> <mml:mi>𝔤𝔩</mml:mi> <mml:mo>(</mml:mo> <mml:mi>∞</mml:mi>

<jats:p> We study a family of categories of <mml:math xmlns:mml="http://www.w3.org/1998/Math/MathML"> <mml:mrow> <mml:mi>𝔤𝔩</mml:mi> <mml:mo>(</mml:mo> <mml:mi>∞</mml:mi>...

P. Zadunaisky · 0 citations

We use cookies to run the site and, with your consent, for analytics and to show ads. See our Cookie Policy.